Pennsylvania, 2024High Wind in Pennsylvania, January 10, 2024
January 10, 2024 · NWS CTP · 3 events in 2 counties and zones
Strong northwesterly winds on the backside of departing low pressure produced gusts to 60+ mph across portions of the southern Allegheny Mountains of Pennsylvania during the morning and afternoon hours of January 10, 2024.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong northwesterly winds on the backside of departing low pressure produced gusts to 60+ mph across portions of the southern Allegheny Mountains of Pennsylvania during the morning and afternoon hours of January 10, 2024.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jan 10, 6:55 AM EST, 35 minutes earlier.
Area forecast discussion, Jan 10, 6:55 AM EST, 35 minutes before
Area Forecast Discussion
National Weather Service State College PA
655 AM EST Wed Jan 10 2024
.SYNOPSIS...
Windy and colder today with snow showers over the western
and northern Alleghenies. Another winter storm will impact the
area Friday into Saturday with rain, snow, wind, and flooding
threats. The coldest air so far this winter is forecast to
arrive by the end of the weekend will likely persist for much of
next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Heavy rainfall has ended with only river (small stream/creek)
flood warnings remaining (see hydro section). URMA and IRIS data
indicates a general 1-2 inch (liquid equivalent) precipitation
event with thumping wet snow on the front-end across the
Alleghenies followed by transition to soaking/heavy rainfall.
Going forward...as strong 976mb sfc low located over Lake Huron
moves to the northeast up the St. Lawrence River Valley across
southern Ontario and Quebec, impressive CAA will be directed
into CPA on increasing N/NW winds which will support expansion
of lake effect and orographically enhanced snow showers
downstream of the eastern Great Lakes. We issued a winter wx
advisory for the Laurel Highlands based on expected 2-4" snow
accumulation combined with strong winds. 1-3" is forecast over
the NW Alleghenies and could result in locally hazardous travel
into tonight.
Large scale subsidence behind the departing winter storm,
combined with a tight pressure gradient, steepening lapse
rates via strong llvl CAA, and +4-6mb pressure rises will
result in windy conditions through the afternoon. Expect
frequent gusts 45 to 55 mph with a signal for downslope max
wind gusts between 50-60 mph over Blair and Bedford Counties.
HREF probs of >50 mph wind gusts are very high (>80%) along the
ridgeline between Cambria/Blair/Somerset/Bedford Counties.
Coordinated with LWX on upgrade to high wind warning with a
wind advisory remaining in effect elsewhere.
A windy and colder day overall with max wind chills in the
20-35F range a better read-through for how it will feel outside.
Highs will be in the lower 30s/40s which is actually a few to
several degrees above climo in most locations outside the Laurel
Highlands.
Winds diminish through tonight with lows in the 25-30F range or
+10-15F above early January climo. Snow showers will also
gradually fade over the western Alleghenies becoming focused
closer to Lake Erie as the llvl trajectories back to the WSW in
advance of clipper low tracking from IA to lower MI 00-12Z Thu.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
The aforementioned clipper will track to the north of the area
Thu and may enhance snow shower activity in the northern tier.
Otherwise, a breezy and seasonably mild day with highs +5-10F
above climo in the 35-45F range.
High pressure slides over the forecast area Thu night before
migrating to the northeast into New England on Friday.
Medium range guidance continues to forecast another deepening
low pressure system tracking west of PA Friday-Friday night.
This scenario favors another snow/mix to heavy rain event
Friday PM with strong winds. The heaviest precip is currently
progged in the 00-06Z Sat timeframe with another potential 1+
inch QPF focused over the Susquehanna Valley. This may bring
renewed flood risk given a high preceding soil saturation.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
*Coldest air so far this winter poised to invade Sunday through
next week
Gusty winds continue on Saturday. Deep cyclonic flow and ice-
free Great Lakes favors chilly weather with lake enhanced snow
showers through the weekend.
Models diverge quite significantly on the timing and intensity
of yet another system along the east coast and across the Mid
Atlantic Coast by next Monday/Tuesday, but decidedly colder and
weaker looking that recent systems, at least at this point in
time.
By the Tuesday-Wednesday period it looks like we finally get
into true Winter-like temps with periods of snow, snow showers,
below normal temps and wind chills in the single digits above
and below zero (if not colder).
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
Snow showers across the west are leading to occasional drops in
visibility. The snow will continue for western sites through the
day and into the early evening. MVFR or IFR conditions are
likely for most of the 12Z TAF period for all sites except MDT
and LNS which will likely remain VFR.
The main concern for today will again be strong wind gusts.
Gusts of 40 to 45 knots are expected this afternoon for most of
the area with gusts of 50 to 55 knots possible for JST and AOO.
Outlook...
Wed...Windy with gusts form the west-southwest up to 55 mph
possible, especially over the higher terrain of western PA and
east of gaps in the ridges as colder air surges into the region.
Mainly MVFR to ocnly IFR CIGS and vsbys in snow showers at KBFD
and KJST with gradually improving conditions to mainly VFR and
ocnl MVFR CIGS/VSbys in snow showers across the Central and SE
zones.
Thu...Dry weather with mainly VFR conditions.
Fri...VFR conditions early, then rain and snow developing.
Sat-Sun...Windy with snow showers across the mountains.
Improving conditions across the east.
&&
.HYDROLOGY...
6 river flood warnings issued with 4 points currently exceeding
minor flood stage: Shirleysburg, Harper Tavern, Camp Hill, and
Sherman's Dale. Hershey and Hogestown are about to reach minor
flood stage; still in holding pattern for the Swatara at
Middletown. In general, minor flooding will remained confined to
the lower Susquehanna basin tribs with mainstem points fcst to
exceed action stage later Thursday into Friday.
&&
.CLIMATE...
A storm system moving across central Pennsylvania allowed for
all climate sites to break daily precipitation records for
January 9th. These climate sites, along with their previous
records are as follows:
Previous Record New Record
Williamsport* 0.90" (1964) 2.06"
Bradford 0.57" (2022) 0.77"
Johnstown 1.00" (1979) 1.33"
Altoona 0.50" (1964) 1.93"
Middletown 1.39" (1964) 1.58"
*A continuous weather record has been kept at Williamsport since
1895.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM EST this evening for PAZ004>006-
010>012-017>019-024-026>028-033-035>037-041-042-045-046-
049>053-056>059-063>066.
Winter Weather Advisory until 7 PM EST this evening for PAZ024-
033.
High Wind Warning until 6 PM EST this evening for PAZ025-034.
&&
SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Lambert
AVIATION...Bauco
HYDROLOGY...Steinbugl
CLIMATE...Bauco/NPB
Hazardous weather outlook, Jan 10, 4:40 AM EST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
440 AM EST Wed Jan 10 2024
PAZ057-059-063>066-110945-
Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
440 AM EST Wed Jan 10 2024
...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A period of heavy rainfall Friday combined with preceding high soil
saturation could produce excessive runoff and result in small stream
and areas of inundation flooding.
Windy conditions Friday and Saturday could produce tree damage and
result in hazardous driving conditions for high profile vehicles.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ024-033-110945-
Cambria-Somerset-
440 AM EST Wed Jan 10 2024
...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Wind Advisory.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Light snow accumulation may result in hazardous driving conditions
Friday into Saturday.
Windy conditions Friday and Saturday could produce tree damage and
result in hazardous driving conditions for high profile vehicles.
The coldest air so far this winter is forecast to arrive Sunday into
next week with sub zero wind chills and prolonged cold exposure
risk.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ004>006-010-011-017-110945-
Warren-McKean-Potter-Elk-Cameron-Clearfield-
440 AM EST Wed Jan 10 2024
...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Wind Advisory.
Light snow accumulation combined with strong winds may result in
hazardous driving conditions today and tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Light snow accumulation may result in hazardous driving conditions
Friday into Saturday.
Windy conditions Friday and Saturday could produce tree damage and
result in hazardous driving conditions for high profile vehicles.
The coldest air so far this winter is forecast to arrive Sunday into
next week with sub zero wind chills and prolonged cold exposure
risk.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ012-018-019-026>028-035>037-041-042-045-046-049>053-056-058-
110945-
Northern Clinton-Northern Centre-Southern Centre-Huntingdon-Mifflin-
Juniata-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Schuylkill-
440 AM EST Wed Jan 10 2024
...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Light snow accumulation may result in hazardous driving conditions
Friday into Saturday.
Windy conditions Friday and Saturday could produce tree damage and
result in hazardous driving conditions for high profile vehicles.
The coldest air so far this winter is forecast to arrive Sunday into
next week with sub zero wind chills and prolonged cold exposure
risk.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ025-034-110945-
Blair-Bedford-
440 AM EST Wed Jan 10 2024
...HIGH WIND WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Light snow accumulation may result in hazardous driving conditions
Friday into Saturday.
Windy conditions Friday and Saturday could produce tree damage and
result in hazardous driving conditions for high profile vehicles.
The coldest air so far this winter is forecast to arrive Sunday into
next week with sub zero wind chills and prolonged cold exposure
risk.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
MRS
High Wind, Blair
- When
- January 10, 7:30 AM EST to 4:10 PM EST
- Where
- Blair forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 40.481, -78.349 (the zone’s center; the record gives no point)
Multiple wind gusts to near 60 mph were observed by the KAOO ASOS during the late morning and early afternoon of January 10, 2024.
High Wind, Bedford
- When
- January 10, 7:30 AM EST to 4:10 PM EST
- Where
- Bedford forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 40.007, -78.490 (the zone’s center; the record gives no point)
Multiple wind gusts to near 60 mph were observed by the KAOO ASOS during the late morning and early afternoon of January 10, 2024.
High Wind, Blair
- When
- January 10, 11:15 AM EST
- Where
- Blair forecast zone
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $45,000
- Reported by
- Newspaper
- Coordinates
- 40.481, -78.349 (the zone’s center; the record gives no point)
A wind gust estimated near 80 mph knocked over a barn and overturned a vehicle inside of the barn along Piney Creek Road near Williamsburg.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold and High Wind in Wyoming, January 10 to 16, 202469 kt wind · 36 events
- Heavy Snow and High Wind in California, January 10 to 11, 2024$2,000 · 75 kt wind · 22 events
- Coastal Flood and Heavy Snow in Maine, January 10, 202470 kt wind · 20 events
- Coastal Flood in New Jersey, January 10, 202410 events
- Coastal Flood in New York, January 10, 202410 events
- High Wind and Strong Wind in New York, January 10, 202465 kt wind · 9 events
- High Wind in California, January 10 to 11, 202468 kt wind · 9 events
- Flash Flood and Flooding in Rhode Island, January 10, 2024$500 · 57 kt wind · 8 events
- Marine High Wind in North Atlantic Coastal Waters, January 10, 202461 kt wind · 7 events
- High Wind and Strong Wind in California, January 10 to 11, 202470 kt wind · 7 events
- Winter Weather in Iowa, January 10, 20247 events
- Heavy Snow in Minnesota, January 10 to 12, 20246 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1148399, 1148401, 1148400.